Alert archive / Massachusetts / High Surf Advisories in 2020

High Surf Advisory 2, NWS Boston/Norton, MA

July 11, 2020Bristol County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Jul 11, 2020, 3:19 AM EDT for Bristol County, Dukes County, Nantucket County, Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Jul 11, 2020, 8:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 3:19 AM EDT (07:19 UTC)
In effect from
Jul 11, 2020, 8:00 AM EDT
Expired
Jul 11, 2020, 6:00 PM EDT
In force
10 hr
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WHUS41 KBOX 110719
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
319 AM EDT Sat Jul 11 2020

MAZ020-023-024-RIZ006>008-111530-
/O.NEW.KBOX.SU.Y.0002.200711T1200Z-200711T2200Z/
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-
Newport RI-Block Island RI-
319 AM EDT Sat Jul 11 2020

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

* WHAT...Large breaking waves of 5 to 7 feet expected in the 
  surf zone along with dangerous rip currents.

* WHERE...In Massachusetts, Southern Bristol MA, Dukes MA and 
  Nantucket MA Counties. In Rhode Island, Washington RI, Newport 
  RI and Block Island RI Counties.

* WHEN...From 8 AM this morning to 6 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Frank
2 follow-up statements
774 
WHUS41 KBOX 111417
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
1017 AM EDT Sat Jul 11 2020

MAZ020-023-024-RIZ006>008-112200-
/O.CON.KBOX.SU.Y.0002.000000T0000Z-200711T2200Z/
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-
Newport RI-Block Island RI-
1017 AM EDT Sat Jul 11 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 5 to 7 feet expected in the 
  surf zone along with dangerous rip currents.

* WHERE...In Massachusetts, Southern Bristol MA, Nantucket MA 
  and Dukes MA Counties. In Rhode Island, Block Island RI, 
  Newport RI and Washington RI Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
462 
WHUS41 KBOX 111832
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
232 PM EDT Sat Jul 11 2020

MAZ020-023-024-RIZ006>008-112200-
/O.CON.KBOX.SU.Y.0002.000000T0000Z-200711T2200Z/
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-
Newport RI-Block Island RI-
232 PM EDT Sat Jul 11 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 5 to 7 feet expected in the 
  surf zone along with dangerous rip currents.

* WHERE...In Massachusetts, Southern Bristol MA, Nantucket MA 
  and Dukes MA Counties. In Rhode Island, Block Island RI, 
  Newport RI and Washington RI Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 11, 2:06 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 11, 2:06 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
206 AM EDT Sat Jul 11 2020

.SYNOPSIS...

Most of the showers will come to an end by early this morning,
but it will be quite humid and a few strong thunderstorms are
possible later Saturday afternoon across western Massachusetts
and northern Connecticut. Beyond Saturday, things remain
unsettled with periodic shower and thunderstorm chances through
the first half of next week. Slightly cooler and less humid
conditions for Monday and Tuesday. Heat and humidity returns on
Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

2 AM Update...

Fay has weakened to a tropical depression and continues to work
northward up the Hudson Valley. Lingering scattered showers
will taper off from south to north through early this morning as
drier mid level air overspreads the region. It will remain
quite humid though with temps remaining in the 70 to 75 degree
range through daybreak.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...

Fay should be well into northern New England/upstate NY by
Saturday morning, and even farther north by the end of the day.
Expecting the rainfall to briefly abate during the morning.
While dry weather will likely persist across eastern MA/RI
through the afternoon, a few strong thunderstorms are possible
across western MA and CT into the evening with greatest risk
near and west of the CT River Valley. Modest instability will
develop across interior southern New England with 1500 to 2500
J/KG of CAPE. While deep layer shear is limited, modest low
level wind fields may result in a few strong to severe
thunderstorms. There also could be some training, so
torrential rainfall/localized flooding would be possible.

Tropical humidity will continue, as will above normal
temperatures.

High Surf/Dangerous Rip Currents...

We will have to monitor the potential for high surf and dangerous
rip currents Saturday. This a result of leftover swell, which
may be problematic for beachgoers.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Breezy Sunday with chances of scattered showers and
  thunderstorms across the interior.

* Widespread shower and thunderstorm chances on Monday before
  the drier weather returns

* Slightly cooler and less humid early to mid next week. Heat
  and humidity returns late in the week.

Details...

Amplified flow pattern initially in the extended, but will
transition to more of a zonal pattern by mid next week. This
will initially keep the Northeast under a broad trough, which
will bring periodic shower/thunderstorm chances. High pressure
becoming more dominant late in the week with several weak
disturbances sliding through that are hard to time out.

Saturday Night through Sunday Night...

Shortwave trough lifting from the eastern Great Lakes into
northern New England through this period. Will see another
trough lift from the central Great Lakes into the eastern Great
Lakes late on Saturday into Sunday.

The showers and thunderstorms associated with the first wave
will linger into the night time hours, but will diminish in
coverage as a dry slot works its way into the region. Will
remain warm across southern New England as moisture lingering
within the boundary layer. Lows will generally be in the low 70s
across much of southern New England.

Expect strong heating due to the clearing from the dry slot on
Sunday. In addition will still have the trough nearby in
northern New England. Not out of the question there could be a
few strong to severe thunderstorms. Bulk shear values within the
0-6 km layer increase to 25-35 kts with around 1000 J/kg of
MUCAPE. This couples with nearly adiabatic low level lapse rates
and mid level lapse rates approaching 7 degrees Celsius per km -
which would be supportive for stronger updraft maintenance.
Still anticipate it to be breezy with a 25-30 kt 925 hPa jet
overhead/nearby.

Low level winds at 925 hPa will shift to a westerly direction,
which will bring strong downsloping to southern New England.
Have bumped up high temperatures to the 75th percentile of
guidance. This results in readings ranging from the 80s across
many locations to the low 90s in the CT and Merrimack River
Valleys.

Should see any showers/storm tapering off Sunday evening due to
the trough exiting and the loss of day time heating. Skies
should clear quickly with some weak ridging in wake of the
trough lifting out and the other trough lifting in. Nudged down
lows to the 25th percentile of guidance as am anticipating
strong radiational cooling. Lows will generally be in the 60s,
but could see some 70 degree readings along coastal locations.

Monday through Tuesday...

Trough lifts into New England on Monday bringing a better shot
of widespread shower and thunderstorm activity. Will be slightly
cooler as a result of the increased cloud cover in place. Best
shot of showers and thunderstorms is across the interior. Closed
low forms over northern New England, which will keep shower and
thunderstorm chances in the forecast. This will shift flow to
westerly/northwesterly flow at 850 hPa, which will advect cooler
air into the region. Expect the coolest readings on Tuesday with
readings in the low to mid 80s.

Wednesday through Thursday...

Drier weather expected mid to late in the week as flow becomes
more zonal aloft. High pressure becomes more dominant as it
builds into the region. Will see flow become more southwesterly,
which will advect a more hot and humid airmass. Temperatures
jumping back into the upper 80s in lower 90s across parts of
southern New England.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

6Z Update...

Today...High confidence. Leftover scattered showers taper off
from south to north through 12Z. MVFR-IFR conditions improve to
VFR levels by late morning/early afternoon. Only concern will be
the risk for a few strong t-storms mainly near and west of the
CT River Valley after 17Z-18Z. S winds gust between 20 and 25
knots.

Tonight...Moderate confidence. A period of MVFR-IFR conditions
may return for a time tonight in some locations given cooling
boundary layer and very high dewpoints in place. Winds will
shift from the S to the SW overnight, which may allowed for many
locations to improve back to VFR levels toward daybreak.

Sunday...High confidence. VFR conditions with SW wind gusts of
20 to 25 knots by afternoon.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, isolated TSRA.

Monday through Monday Night: Mainly VFR, with areas MVFR
possible. Chance SHRA, isolated TSRA.

Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

Tuesday Night through Wednesday: VFR.

&&

.MARINE...
Today through Saturday...Moderate confidence.

Tropical Storm Fay looks to pass far enough west of our waters,
which should prevent the need for Tropical Headlines.
Nonetheless, rough seas will develop across the southern coastal
waters with SE winds of 25 to 30 knots. The winds will shift to
the southwest Saturday as the remnants of Fay move over northern
New England, but 20 to 30 knot wind gusts expected. Rough seas
will also continue through Saturday, Small Craft Advisories
remain in effect.

Outlook /Sunday Night through Wednesday/...

Saturday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Areas of rough seas.

Sunday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms.

Monday through Monday Night: Winds less than 25 kt. Areas of
rough seas. Chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Local rough seas.

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>237-250-251-254>256.
     Small Craft Advisory from 10 AM this morning to 6 PM EDT this
     evening for ANZ230.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Frank
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Frank/BL
MARINE...Belk/BL
Hazardous weather outlook, Jul 10, 8:58 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
858 PM EDT Fri Jul 10 2020

CTZ002-MAZ002-003-008>011-022>024-RIZ008-120100-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
858 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-120100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
858 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ003-004-MAZ004>007-012>021-026-RIZ001>007-120100-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
858 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket25 hr

Nearby

High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.